Alert archive / Georgia / Special Weather Statements in 2013

Special Weather Statement, NWS Atlanta, GA

July 31, 20134 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Jul 31, 2013, 8:13 AM EDT for 4 counties in Georgia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2013, 8:13 AM EDT (12:13 UTC)
Expired
Jul 31, 2013, 9:15 AM EDT
In force
62 min
Issued by
NWS Atlanta, GA

Counties Lamar County, GA, Monroe County, GA, Pike County, GA, Upson County, GA

The radar

The Atlanta radar (KFFC), 45 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 0.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2013-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2013-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

222 
WWUS82 KFFC 311213
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
813 AM EDT WED JUL 31 2013

GAZ067>071-311315-
813 AM EDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN PIKE...MONROE...
MERIWETHER...LAMAR AND UPSON COUNTIES UNTIL 915 AM EDT...

AT 811 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
STRONG THUNDERSTORMS WITH HEAVY RAIN FROM GAY TO BRENT...MOVING EAST 
AT 20 MPH. RAINFALL RATES OF A HALF AN INCH TO AN INCH PER HOUR ARE 
LIKELY WITH THESE STORMS. 

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
PIKE...MONROE...MERIWETHER...LAMAR AND UPSON COUNTIES...INCLUDING
AREAS AROUND CONCORD...REDBONE CROSSROADS...YATESVILLE...THE ROCK...
REDBONE...LIFSEY SPRINGS...MEANSVILLE...WOOSTER...IMLAC...ALVATON...
GAY...PIEDMONT...BRENT...RUSSELLVILLE AND HILLTOP. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE
SUBJECT TO MINOR FLOODING.

&&

LAT...LON 3317 8437 3315 8398 3313 8384 3289 8386
      3285 8445 3320 8469
TIME...MOT...LOC 1213Z 270DEG 16KT 3312 8455 3304 8425
          3300 8403

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 31, 8:04 AM EDT, 9 minutes earlier.

Area forecast discussion, Jul 31, 8:04 AM EDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
804 AM EDT WED JUL 31 2013

.PREV DISCUSSION... /ISSUED 431 AM EDT WED JUL 31 2013/

SHORT TERM /TODAY THROUGH THURSDAY/...
RAIN ALREADY RETURNING TO THE AREA TODAY AS PERTURBATIONS MOVE
THROUGH THE UPPER LEVEL FLOW. MEDIUM RANGE AND HI RES MODELS ARE
IN AGREEMENT THAT THE CWA WILL SEE CONVECTION TODAY...HOWEVER
CONSIDERABLE DISAGREEMENT IN TERMS OF TIMING. WRF NMM SEEMS TO
HAVE A SURGE IN CONVECTION DURING THE MORNING THAN A LULL DURING
THE AFTERNOON. LOCAL WRF TENDS TO WEAKEN CONVECTION THIS
MORNING...DEVELOP ACROSS CENTRAL GEORGIA THIS AFTERNOON AND THEN
ACROSS THE NORTH DURING THE LATE AFTERNOON. HRRR CONTINUES TO
SHIFT THE CURRENT CONVECTION TO THE EAST AND THEN DEVELOP
CONVECTION ACROSS THE ENTIRE CWA AS THE AFTERNOON APPROACHES.
GIVEN ALL OF THIS AND MEDIUM RANGE MODELS...GOOD CONFIDENCE OF
HIGH POPS FOR TODAY...HOWEVER LOW CONFIDENCE IN TERMS OF TIMING.
FORECAST IS MOST CLOSELY IN LINE WITH THE HRRR.

FOR THE STORMS CURRENTLY ONGOING...MAIN CONCERN IS GUSTY WINDS. GFS
CAPE FORECAST LOOKS MORE REASONABLE TODAY...RATHER THAN LAST NIGHT
WHERE IT WAS GAPPING THE CWA WITH INSTABILITY. FORECAST CAPE VALUES
ARE AROUND 1500-2000 J/KG FOR THE AFTERNOON. STILL EXPECTING BETWEEN
20 AND 30KTS OF DEEP LAYER SHEAR TODAY AND BETWEEN THIS AND THE
INSTABILITY VALUES...COULD SEE ISOLATED SEVERE STORMS. MAIN THREAT
WILL BE DAMAGING WINDS. ALTHOUGH THE CWA HAS HAD A FEW DAYS WITHOUT
RAIN...ALLOWING US TO BE ABLE TO HANDLE MORE IN TERMS OF
RAINFALL...WILL STILL HAVE TO MONITOR RAINFALL AMOUNTS CLOSELY.
AROUND ONE TO ONE AND A HALF INCHES OF RAIN IS EXPECTED THROUGH
THURSDAY...WITH LOCALIZED HIGHER AMOUNTS POSSIBLE. 1HR FFG VALUES
ARE AROUND 2.5 TO 3.5 INCHES SO WE SHOULD BE ABLE TO HANDLE THESE
AMOUNTS...BUT THERE IS THE POTENTIAL FOR LOCALIZED FLOODING WITH
HIGHER RAINFALL VALUES.

SFC FRONT MOVES THROUGH CWA ON THURSDAY. CONVECTION SHOULD DECREASE
BY THURSDAY MORNING...BUT THEN INCREASE AGAIN ON THURSDAY ALONG AND
SOUTH OF THIS FRONT.

11

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
AT THE BEGINNING OF THE PERIOD A WEAK FRONTAL BOUNDARY WILL BE
MOVING INTO CENTRAL GEORGIA.  CONVECTION ASSOCIATED WITH THIS
BOUNDARY MAY BE ONGOING.  EXPECT THIS CONVECTION TO BE ON A GENERAL
WEAKENING TREND THROUGH THE EVENING.  AT THIS POINT FRIDAY LOOKS TO
BE THE BEST DAY FOR NO POPS ACROSS THE REGION AS WE WAIT FOR
NORTHWEST FLOW TO BRING US ANOTHER IMPULSE AND RAIN TO THE AREA.
MOISTURE ASSOCIATED WITH DORIAN SHOULD HELP IN INCREASE PWATS AND
RAIN CHANCES THIS WEEKEND AND INTO NEXT WEEK. THE MODELS SUGGEST
THAT WE KEEP NORTHWEST FLOW THROUGH AT LEAST MID NEXT WEEK...WHEN
THEY TRY TO BUILD A RIDGE INTO THE SOUTHERN UNITED STATES.  MAY
CONCERN IN THE EXTENDED COULD BE RAINFALL ASSOCIATED WITH THE
SHOWERS AND THUNDERSTORMS THIS WEEKEND AND INTO EARLY NEXT WEEK.
THIS WILL NEED TO BE MONITORED CLOSELY FOR POSSIBLE FLOODING AS WE
APPROACH THIS WEEKEND.

ARG

&&

.AVIATION...
12Z UPDATE...
MAIN CONCERN IS TIMING OF SHRA/TSRA THIS MORNING AND LIKELIHOOD OF
TSRA THIS AFTERNOON AND EARLY EVENING. NO SIGN THAT BANDS OF SHRA
WITH EMBEDDED TSRA OVER AL AND NW GA WILL DISSIPATE...HIGH
CONFIDENCE THAT PRECIP WILL CONTINUE THRU MUCH OF THE DAY.
INTENSITY OF TSRA WILL LIKELY BE HELD DOWN BY CLOUDS AND RAIN SO
HAVE KEPT VSBYS UP. WINDS WILL SHIFT TO SSW IN ATL AREA AIRPORTS
AROUND 17Z. WILL LIKELY SEE CIGS APPROACH IFR LATE TONIGHT AFTER
09Z.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM CONFIDENCE ON TIMING OF SHRA/TSRA. HIGH CONFIDENCE ON WIND
SHIFT.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          84  69  88  68 /  70  60  30  20
ATLANTA         84  71  87  70 /  80  60  30  10
BLAIRSVILLE     77  66  83  62 /  90  60  20  10
CARTERSVILLE    85  69  88  66 /  80  60  20  10
COLUMBUS        88  72  91  72 /  70  70  50  30
GAINESVILLE     82  70  86  68 /  70  60  30  10
MACON           87  71  90  70 /  90  50  50  30
ROME            84  70  89  66 /  90  70  20  10
PEACHTREE CITY  84  70  87  66 /  90  50  30  20
VIDALIA         88  73  88  72 /  70  80  60  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SNELSON
LONG TERM....ARG
AVIATION...SNELSON
Hazardous weather outlook, Jul 31, 4:53 AM EDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
453 AM EDT WED JUL 31 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
453 AM EDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY AND TONIGHT...

WEATHER HAZARDS EXPECTED...

DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...SMALL HAIL...FREQUENT
LIGHTNING AND LOCALIZED HEAVY RAIN

DISCUSSION...

AN UPPER LEVEL SYSTEM WILL COMBINE WITH BOUNTIFUL MOISTURE TO
PRODUCE THUNDERSTORMS TODAY AND TONIGHT ACROSS THE AREA. THE UPPER
LEVEL SYSTEM WILL BRING WITH IT WIND SHEAR. THIS SHEAR SHOULD LEAD
TO MORE SUSTAINED THUNDERSTORM UPDRAFTS THAN TYPICAL SUMMERTIME
THUNDERSTORMS. AS A RESULT SEVERE WIND GUSTS ARE POSSIBLE WITH THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

...THUNDERSTORMS POSSIBLE EACH DAY ACROSS THE AREA...

DISCUSSION...

ACTIVE WEATHER PATTERN SHOULD LEAD TO THUNDERSTORMS EACH DAY WITH
FRIDAY HAVING THE LOWEST CHANCE. WITH THE ACTIVE WEATHER PATTERN
FLOODING COULD RETURN AS A CONCERN TO THE AREA AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 31, 6:20 AM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
620 AM EDT WED JUL 31 2013

GAZ042-311115-
620 AM EDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN CARROLL COUNTY
UNTIL 715 AM EDT...

AT 614 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CARROLLTON...MOVING EAST AT 15 MPH.  ANOTHER
THUNDERSTORM IS JUST CROSSING THE STATE LINE INTO CARROLL COUNTY.
OVER THE LAST THREE HOURS THUNDERSTORMS HAVE DROPPED ANYWHERE FROM 2
TO 2.5 INCHES ACROSS AREA...ESPECIALLY NEAR JOHN TANNER STATE PARK
AND WEST CARROLLTON. ANOTHER HALF INCH IS POSSIBLE FROM THESE STORMS.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
CARROLL COUNTY...INCLUDING AREAS AROUND LOWELL...CLEM...BOWDON
JUNCTION...INTERSTATE 20...JOHN TANNER STATE PARK... ROOPVILLE...
BOWDON... CARROLLTON...AND WHITESBURG. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO
MINOR FLOODING.

&&

LAT...LON 3365 8533 3365 8529 3370 8514 3369 8511
      3372 8490 3358 8491 3357 8482 3352 8482
      3351 8485 3345 8492 3344 8496 3346 8498
      3343 8500 3343 8528
TIME...MOT...LOC 1015Z 274DEG 12KT 3359 8501
Special weather statement, Jul 31, 7:38 AM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
738 AM EDT WED JUL 31 2013

GAZ068>070-311215-
738 AM EDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN PIKE...LAMAR AND
UPSON COUNTIES UNTIL 815 AM EDT...

AT 733 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER ATWATER...MOVING EAST AT 15
MPH.  THESE STORMS ARE PRODUCING HEAVY RAINFALL RATES ON THE ORDER
OF THREE QUARTERS OF AN INCH TO ONE INCH PER HOUR.

RAINFALL AMOUNTS BETWEEN 0.5 AND 1.5 INCHES CAN BE EXPECTED ACROSS
PORTIONS OF PIKE...LAMAR AND UPSON COUNTIES OVER THE NEXT
HOUR...INCLUDING AREAS AROUND CONCORD...HANNAHS
MILL...ATWATER...CREST...SUNNYSIDE...THOMASTON...HILLTOP...LIFSEY
SPRINGS...MOLENA...ZEBULON...MEANSVILLE...REDBONE CROSSROADS...THE
ROCK...PIEDMONT AND YATESVILLE. DRIVERS SHOULD USE CAUTION AS
INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON
ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3318 8420 3318 8413 3320 8412 3320 8410
      3293 8407 3293 8412 3286 8413 3287 8447
      3288 8450 3311 8452
TIME...MOT...LOC 1136Z 264DEG 12KT 3299 8432

30
Special weather statement, Jul 31, 8:13 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
813 AM EDT WED JUL 31 2013

GAZ067>071-311315-
813 AM EDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN PIKE...MONROE...
MERIWETHER...LAMAR AND UPSON COUNTIES UNTIL 915 AM EDT...

AT 811 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WITH HEAVY RAIN FROM GAY TO BRENT...MOVING EAST
AT 20 MPH. RAINFALL RATES OF A HALF AN INCH TO AN INCH PER HOUR ARE
LIKELY WITH THESE STORMS.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
PIKE...MONROE...MERIWETHER...LAMAR AND UPSON COUNTIES...INCLUDING
AREAS AROUND CONCORD...REDBONE CROSSROADS...YATESVILLE...THE ROCK...
REDBONE...LIFSEY SPRINGS...MEANSVILLE...WOOSTER...IMLAC...ALVATON...
GAY...PIEDMONT...BRENT...RUSSELLVILLE AND HILLTOP. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE
SUBJECT TO MINOR FLOODING.

&&

LAT...LON 3317 8437 3315 8398 3313 8384 3289 8386
      3285 8445 3320 8469
TIME...MOT...LOC 1213Z 270DEG 16KT 3312 8455 3304 8425
          3300 8403

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:20 AM EDTSpecial Weather StatementFFCCarroll55 min
Jul 31, 7:38 AM EDTSpecial Weather StatementFFCLamar, Pike, Upson37 min
Jul 31, 9:12 AM EDTSpecial Weather StatementFFCCrawford, Monroe, Upson63 min
Jul 31, 9:56 AM EDTSpecial Weather StatementFFCCarroll49 min
Jul 31, 10:25 AM EDTSpecial Weather StatementFFCPaulding35 min
Jul 31, 11:09 AM EDTSpecial Weather StatementFFCMarion, Muscogee, Taylor21 min
Jul 31, 11:17 AM EDTSpecial Weather StatementFFCClayton, Cobb, Coweta, Douglas, Fayette, Fulton and 2 more43 min
Jul 31, 11:36 AM EDTSpecial Weather StatementFFCMacon, Marion, Schley39 min
Jul 31, 12:21 PM EDTSpecial Weather StatementFFCDooly, Macon, Schley, Sumter24 min
Jul 31, 12:41 PM EDTSpecial Weather StatementFFCMacon, Sumter34 min
Jul 31, 12:51 PM EDTSpecial Weather StatementFFCHarris, Talbot24 min
Jul 31, 1:25 PM EDTSpecial Weather StatementFFCDodge35 min
Jul 31, 1:53 PM EDTSpecial Weather StatementFFCCrisp, Pulaski, Wilcox37 min
Jul 31, 3:04 PM EDTSpecial Weather StatementFFCStewart56 min

Nearby

Special Weather Statements in Georgia, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.